Case report: seizures after exposure to 25B-NBOMe (N-Bomb)

September 24, 2015, 12:34 am

Blue Batman pills (25C-NBOMe)

Blue Batman pills (25C-NBOMe)

★★★☆☆

Beware of blotting paper hallucinogens: severe toxicity with NBOMes. Isbister GK et al. Med J Aust 2015 Sep 21;203:266-267

Reference

The NBOMe series of drugs are substituted phenethylamines. They act as agonists at both the 5-HT2A receptors and the α-receptors. Because of these actions they can cause both hallucinations (5-HT2A effects) and the sympathomimetic toxidrome (α effects.) Since these drugs are so potent, they are often sold in the form of impregnated blotter paper and misrepresented as LSD. Street names include N-Bomb, Wizard, Smiles, and Blue Batman.

This brief case report Australia describes a 16-year-old boy who ingested blotter paper that he believed had been impregnated with LSD. He was brought to hospital after having 3 seizures; after a 4th seizure in the emergency department he was intubated, placed on mechanical ventilation, and admitted to the intensive care unit.

Despite laboratory tests suggesting some degree of rhabdomyolysis and renal insufficiency, the patient recovered and was discharged after 5 days in hospital. A blood sample drawn 22 hours after exposure showed a 25B-NBOMe level of 0.089 μg/L.

In their discussion, the authors make the following points:

  • exposure to LSD generally does not produce severe medical complications such as those seen with the NBOMe agents
  • NBOMe toxicity can present with:
    • hallucinations and acute behavioral abnormalities, and/or
    • medical complications such as seizures, rhabdomyolysis, and acute kidney injury (one could add hyperthermia and multiorgan failure
  • supportive treatment includes sedation and IV volume repletion

Related posts:

Two cases of laboratory-confirmed exposure to 25B-NBOMe

N-Bomb: a potent psychedelic stimulant

NBOME — it’s not your father’s LSD

Case series: 7 patients with confirmed exposure to hallucinogenic stimulant 25I-NBOMe (“N-bomb”)

25I-NBOMe: a dangerous new hallucinogen

Case report: toxicity from designer drug 25I

Seizures, hyperthermia, and serotonin syndrome following use of designer drug 2C-I (“Smiles”)

 

 

Comments are closed.